zbMATH — the first resource for mathematics

A certain finiteness property of Pisot number systems. (English) Zbl 1052.11055
Let \(\beta\) be a real number \(>1\), and let \(\text{Fin}(\beta)\) be the set of nonnegative real numbers having a finite \(\beta\)-expansion. The number \(\beta\) is said to have property (F) if \(\text{Fin}(\beta)=\mathbb Z[1/\beta]\cap \{x\geq 0\}\). This property was introduced by C. Frougny and B. Solomyak [Ergodic Theory Dyn. Syst. 12, No. 4, 713–723 (1992; Zbl 0814.68065)] who proved in particular that real numbers \(>1\) with property (F) must be Pisot numbers, (the reciprocal is not true). This property is also related to tilings of \(\mathbb R^k\).
A weaker property called (W) was introduced by Hollander in his PhD thesis (1996). It reads:
(W) \(\forall x\in\mathbb Z[1/\beta]\cap\{x\geq 0\}\) \(\forall\varepsilon > 0\), \(\exists y,z\in\text{Fin}(\beta)\) such that \(x=y-z\) and \(z<\varepsilon\).
This property was studied in relation with tilings (instead of property (F)) by the first-named author of this paper [J. Math. Soc. Japan 54, No. 2, 283–308 (2002; Zbl 1032.11033)] and in relation with ergodic results by N. A. Sidorov [J. Dyn. Control Syst. 7, No. 4, 447–472 (2002; Zbl 1134.37313), and also Acta Math. Hung. 101, 345–355 (2003; Zbl 1059.28014)]. Sidorov conjectured in particular that only Pisot numbers can have property (W). In the paper under review the authors study property (W) in more detail. We mention in particular their result that numbers with property (W) must be Salem or Pisot, and their algorithmic construction to show (W) or (F) for a given \(\beta\).

11K16 Normal numbers, radix expansions, Pisot numbers, Salem numbers, good lattice points, etc.
11A63 Radix representation; digital problems
11R06 PV-numbers and generalizations; other special algebraic numbers; Mahler measure
37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
37B10 Symbolic dynamics
Full Text: DOI Link
[1] Akiyama, S., Self affine tiling and Pisot numeration system, (), 7-17 · Zbl 0999.11065
[2] Akiyama, S., Cubic Pisot units with finite beta expansions, (), 11-26 · Zbl 1001.11038
[3] Akiyama, S., On the boundary of self affine tilings generated by Pisot numbers, J. math. soc. Japan, 54, 2, 283-308, (2002) · Zbl 1032.11033
[4] Akiyama, S.; Rao, H., New criteria for canonical number systems, Acta arith., 111, 1, 5-25, (2004) · Zbl 1049.11008
[5] Akiyama, S.; Sadahiro, T., A self-similar tiling generated by the minimal Pisot number, Acta math. info. univ. ostraviensis, 6, 9-26, (1998) · Zbl 1024.11066
[6] Arnoux, P.; Ito, Sh., Pisot substitutions and Rauzy fractals, journées montoises d’informatique théorique (marne-la-vallée, 2000), Bull. belg. math. soc. Simon stevin, 8, 2, 181-207, (2001)
[7] F. Bassino, Beta-expansions for cubic Pisot numbers, in LATIN’02, Lecture Notes in Computer Science, Vol. 2286, Springer, 2002, pp. 141-152. · Zbl 1152.11342
[8] Bertrand, A., Dévelopment en base de Pisot et répartition modulo 1, C.R. acad. sc., Paris, 385, 419-421, (1977) · Zbl 0362.10040
[9] Brunotte, H., On trinomial basis of radix representations of algebraic integers, Acta sci. math. (Szeged), 67, 407-413, (2001)
[10] H. Ei, Sh. Ito, H. Rao, Atomic surfaces, tilings and coincidence III: β-tilings, preprint 2003.
[11] H. Ei, Sh. Ito, H. Rao, Purely periodic β-expansion with Pisot unit base, Proc. Amer. Math. Soc., to appear.
[12] Frougny, C.; Solomyak, B., Finite beta-expansions, Ergodic theory dyn. systems, 12, 713-723, (1992) · Zbl 0814.68065
[13] M. Hollander, Linear numeration systems, finite beta expansions, and discrete spectrum of substitution dynamical systems, Ph.D. Thesis, University of Washington, 1996.
[14] Sh. Ito, H. Rao, Atomic surfaces, tilings and coincidence I: Irreducible case, preprint 2002.
[15] Ito, Sh.; Takahashi, Y., Markov subshifts and realization of β-expansions, J. math. soc. Japan, 26, 1, 33-55, (1974) · Zbl 0269.28006
[16] Parry, W., On the β-expansions of real numbers, Acta math. hungar., 11, 269-278, (1960)
[17] B. Praggastis, Markov partition for hyperbolic toral automorphism, Ph.D. Thesis, University of Washington, 1992.
[18] Rauzy, G., Nombres algébriques et substitutions, Bull. soc. France, 110, 147-178, (1982) · Zbl 0522.10032
[19] K. Scheicher, J.M. Thuswaldner, On the characterization of canonical number system, Osaka J. Math, to appear. · Zbl 1161.11305
[20] Schmidt, K., On periodic expansions of Pisot numbers and salem numbers, Bull. London math. soc., 12, 269-278, (1980) · Zbl 0494.10040
[21] Sidorov, N., Bijective and general arithmetic codings for Pisot toral automorphisms, J. dyn. control systems, 7, 4, 447-472, (2001) · Zbl 1134.37313
[22] Sidorov, N., Ergodic-theoretic properties of certain Bernoulli convolutions, Acta math. hungar., 101, 2, 345-355, (2003) · Zbl 1059.28014
[23] Steiner, W., Parry expansions of polynomial sequences, Integers, 2, A14, (2002) · Zbl 1107.11307
[24] W.P. Thurston, Groups, tilings and finite state automata, AMS Colloquium Lectures, AMS, Providence, RI, 1989.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.